Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process carbamazepine properly.
What might happen:
Your blood levels of carbamazepine may increase and cause toxic effects. Isoniazid may damage your liver.
What you should do about this interaction:
If you experience drowsiness, dizziness, or blurred vision, contact your doctor. Your doctor may need to monitor your blood levels and adjust the dose of your medicine. Contact your doctor right away if you have any abdominal pain or yellowing of the eyes or skin.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Wright JM, Stokes EF, Sweeney VP. Isoniazid-induced carbamazepine toxicity and vice versa: a double drug interaction. N Engl J Med 1982 Nov 18; 307(21):1325-7.
2.van der Grient AJ, Kelderman CS. Fatal liver cell necrosis after short-term administration of isoniazid and rifampicin to a patient already under treatment with anti-epileptic agents. Ned Tijdschr Geneeskd 1983 May 21;127(21):931.
3.Berkowitz FE, Henderson SL, Fajman N, Schoen B, Naughton M. Acute liver failure caused by isoniazid in a child receiving carbamazepine. Int J Tuberc Lung Dis 1998 Jul;2(7):603-6.
4.Campos-Franco J, Gonzalez-Quintela A, Alende-Sixto MR. Isoniazid-induced hyperacute liver failure in a young patient receiving carbamazepine. Eur J Intern Med 2004 Oct;15(6):396-397.
5.Barbare JC, Lallement PY, Vorhauer W, Veyssier P. Hepatotoxicity of isoniazid: influence of carbamazepine?. Gastroenterol Clin Biol 1986 Jun-Jul;10(6-7):523-4.
6.Fleenor ME, Harden JW, Curtis G. Interaction between carbamazepine and antituberculosis agents. Chest 1991 Jun;99(6):1554.
7.Poo Arguelles P, Samarra Riera JM, Gairi Tahull JM, Vernet Bori A. Carbamazepine-tuberculostatics interaction. Med Clin (Barc) 1984 Dec 15; 83(20):867-8.
8.Garcia B, Zaborras E, Areas V, Obeso G, Jimenez I, de Juana P, Bermejo T. Interaction between isoniazid and carbamazepine potentiated by cimetidine. Ann Pharmacother 1992 Jun;26(6):841-2.
9.Valsalan VC, Cooper GL. Carbamazepine intoxication caused by interaction with isoniazid. Br Med J (Clin Res Ed) 1982 Jul 24;285(6337):261-2.
10.Block SH. Carbamazepine-isoniazid interaction. Pediatrics 1982 Apr; 69(4):494-5.